To combat his bipolar disorder, Gabi Coatsworth’s son was given a cocktail of mood stabilizers—to disastrous effect.
The plane was late, but had finally landed. For the last hour, I’d been pacing the floor at LaGuardia, waiting for my son, Jason, who’d been in a psych hospital in Virginia for a week, to arrive home. I sipped a cup of watery coffee as I ran over the possible scenarios of Jason’s arrival in my head. He’d be looking fine and feeling good, because the doctors in Virginia had given him a shot of stabilizing medication that would last a month. Too optimistic. Maybe he’d be mad at me. He often was when he was sick—blaming me both for the illness and the treatment. Too scary.
I began to scan the passengers walking up the ramp, looking for Jason. The businessmen were off first, striding through the airport with determined faces. Then came the couples, families and older passengers. Where was Jason? I almost missed him. As the last wheelchair passenger trundled past me I looked along the concourse and wondered whether Jason had missed the flight. Only one old man was shambling along toward the exit. But the old man was carrying a guitar. I raised a hand to my mouth to prevent a gasp of horror. It was Jason. He must have waited until the last moment to leave the plane. So, he hadn’t wanted to see me.
I stepped forward to greet him.
“Hi, Jason.” He raised his bleary eyes to my face.
“Hey, Mom,” he slurred. He was stoned, or drunk, or both. How the hell had this happened? The hospital staff had taken him to the airport, and he had no money to buy drugs, I knew.
I’d had nothing to do with this most recent hospitalization. I was in England when I heard that Jason had gone nuts and taken off from Connecticut toward Florida. The police had finally apprehended him in Virginia and hospitalized him for a week. I talked to Jason on my return, and I could tell he was far from well. Not only was he talking too fast, but his ideas were now delusional. I phoned the doctor at the hospital, begging him not to let Jason out yet, but since he had no health insurance, they weren’t about to keep him.
“We’re going to give him an injection of Haloperidol,” said the psychiatrist. “It’s an anti-psychotic, and the effects last for a month, which means your son won’t need to remember to take his medication. He’ll need a follow up shot when he gets home, and then it’s just once a month. He’ll still have to take the lithium, of course—there’ll never be a slow release form of that.”
“Why not?” I asked. “It would make life so much easier.”
“Lithium’s too cheap—and there’s no patent for it, so it’s not worth the drug companies’ bothering to make an injection or a patch—they couldn’t make any money.”
I wondered how much money it cost the insurance companies and the government to keep bipolar people in psychiatric wards when they failed to take their meds. Surely a guaranteed way of delivering the meds would save millions of dollars in hospital costs, and workdays not lost.
I walked slowly back to the car with Jason, trying to make a bit of conversation. He kept his eyes on the ground.
“I’m too tired for this, Mom.”
He fell asleep as soon as he was in the car and for the 90-minute trip back to Connecticut, he snored quietly next to me. As I drove, I wondered what on earth would happen now. I’d made an appointment for him to see his psychiatrist for his follow up shot and a kind of debriefing, but I wondered if Jason would be in a fit state to go.
I couldn’t get to my computer until we reached home and Jason had fallen into bed, exhausted and seemingly out for the count. I looked up Haloperidol.
A long-acting antipsychotic injection for the treatment of acute and maintenance therapy in schizophrenia, it said. I ran my eye down the page to the possible side effects. Some degree of sedation, or possible catatonia they said. Jason seemed catatonic to me.
Extrapyramidal Symptoms. What the hell were they? Tremor, rigidity, hypersalivation, bradykinesia, akathisia, acute dystonia. I looked all these up. They were, among other things, also symptoms of Parkinson’s disease. Now I understood why Jason was walking and trembling like an old man. Then there were involuntary facial tics and twitches, which could become permanent. No sign of that yet, but then I hadn’t been looking for it. I stopped reading when I came to the insomnia, heart problems, incontinence, depression, confusion, agitation, epileptic seizures and the rest. It was clear to me that Jason had to come off this. But it would take a month for it to wear off.
The visit to Jason’s psychiatrist didn’t help matters. He told us Jason would have to have weekly blood tests.
“To check his lithium level?” I was familiar with this test. The idea was to make sure the lithium level in the blood never fell to a point where it became ineffective. And of course, it was a way to check on whether the patient was compliant.
“Not exactly,” said the doctor. I waited. Jason sat staring into space, which he’d been doing since we’d arrived. “With Haloperidol, there’s a possibility of his white blood cell count dropping to a dangerous level.”
I was close to tears. Was Jason’s choice going to be between becoming psychotic, and being a vegetable with a destroyed immune system? There must be another way.
Finally, Jason spoke up, through gritted teeth. “I’m not taking this ever again,” he said, and lapsed back into silence, trembling slightly as though the effort of speaking had exhausted him.
“We’ll see,” said the doctor. “The symptoms should improve.”
It was going to be a long month. A month during which I watched him sleep and pushed his lithium pills on him. He was too exhausted to resist. I drove him to his outpatient appointments in a ramshackle Victorian house in Bridgeport that had seen better days. The outpatient treatment consisted of a “group” twice a week, where Jason argued with the moderator, fresh out of college and no match for my son. We went to the Social Security office and applied for some benefits, since it was obvious Jason couldn’t work. He could barely hold the pen to sign the forms, and his signature was illegible. They came through eventually, paid to me as his financial representative, since he clearly couldn’t manage his own finances. Every time he had a manic episode he’d pawn all his beloved guitars and start spending. I paid off some of his huge debts and together we waited for his symptoms to wear off. I tried to look on the bright side. Maybe this horrible experience would help him stay on his meds.
He did stay on his lithium. For almost a year.